Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2024, 7:26 PM CDT for Midland County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2024, 7:26 PM CDT (00:26 UTC)
- Expired
- Aug 30, 2024, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:52 PM CDT | FLASH FLOOD | 3 Wnw Midland, TX | Reports of multiple streets with flash flooding in northwest Midland. Flood waters are higher than sedan car doors in spots. |
| Aug 30, 8:25 PM CDT | FLASH FLOOD | 3 Ese Midland, TX | Running water across portions of the intersection of I-20 and State Highway 158. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS54 KMAF 310026
FFWMAF
TXC329-310330-
/O.NEW.KMAF.FF.W.0045.240831T0026Z-240831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
726 PM CDT Fri Aug 30 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Midland County in western Texas...
* Until 1030 PM CDT.
* At 726 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing
with reports of closed streets and stalled vehicles or is expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland and Midland Airpark.
This includes Interstate 20 between mile markers 132 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3206 10218 3208 10205 3198 10198 3192 10215
FLASH FLOOD...OBSERVED
$$
Devin Chehak1 follow-up statement
388
WGUS74 KMAF 310130
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
830 PM CDT Fri Aug 30 2024
TXC329-310330-
/O.CON.KMAF.FF.W.0045.000000T0000Z-240831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-
830 PM CDT Fri Aug 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR NORTH CENTRAL MIDLAND COUNTY...
At 830 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area as well as public
reports of flooding in low spots along I-20. Between 1 and 2 inches
of rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland and Midland Airpark.
This includes Interstate 20 between mile markers 132 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3206 10218 3208 10205 3198 10198 3192 10215
FLASH FLOOD...OBSERVED
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:50 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 30, 4:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 450 PM CDT Fri Aug 30 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 152 PM CDT Fri Aug 30 2024 WV imagery this afternoon shows the upper trough ejecting into Hudson Bay, and trailing southwest through central New Mexico. At the surface, a cold front lies to the north, and will intrude upon the area later this afternoon. The front is naturally weak for this time of year, and difficult to discern, but the latest NAM12 puts fropa at KMAF at ~ 20Z. Daytime heating seems to have slowed the front, but highs should nevertheless come in right around normal, if not a degree or so below. Rain chances are still set to generally increase invof the front this afternoon into tonight, assisted by large-scale ascent of the approaching trough. 12Z RAOB came in w/a pwat of 1.63"...above the climatological mean of 1.17", but below the max of 1.75". NASA SPoRT indicates soils have moistened up over parts of Southeast New Mexico and the northwest Permian Basin, as well as along the Pecos River in West Texas. W/the rest of the CWA still very dry, we can't really justify a flood watch attm. Overnight, the cold front should shave a couple of degrees off this morning's lows, but they'll still remain above normal. Saturday, the trough arrives, while the front should be somewhere down along or south of the I-10 corridor. This portends a cool and wet day, with highs forecast to be ~ 5-7 F below normal. Best chances of convection look to be from the Marfa Plateau/Davis Mountains through the southern Permian Basin. Depending on who gets what and where this afternoon and tonight, a flood watch may issued. Saturday night, lows will remain above normal, but should be a degree or so cooler than tonight's. Rain chances will drop off as the trough moves east, but will still be best in the south invof the old frontal boundary. && .LONG TERM... (Sunday through Thursday) Issued at 152 PM CDT Fri Aug 30 2024 The cooler and rainier pattern continues this weekend into next week, with a warming and drying trend later next week. Before then, following a reinforcing cold front later Saturday, the area will reside on the southeastern periphery of an upper high over the central Rocky Mountains. This will occur as a weak upper low/trough remains nearly stationary over northern Mexico. These nearby features will provide large-scale ascent and mid-level moisture that will combine with humid easterly upslope flow and destabilization from daytime heating to lead to continued shower and storm chances. Below average high temperatures will be a result of not only increased clouds and rain limiting daytime heating, but also troughing over the northern CONUS/Canadian Prairies and surface high pressure over the Canadian Prairie Provinces/Plains/Great Lakes suppressing ridging over the central CONUS. Each day, widespread showers and storms capable of generating strong winds, blowing dust, brief downpours, and possibly hail are expected, but due to low shear, we are not expecting any widespread severe weather. High temperatures Sunday into Tuesday will be in the 70s and 80s in higher elevations, 80s elsewhere, and 90s and above limited to right along the Rio Grande. Monday is still on track to be the coolest day of the long term with highs 10 to 15 degrees below normal for early September and struggling to reach the 80s for most of the area aside from Terrell County into the Big Bend, as grids show the greatest cloud cover and rain chances over the area compared to all other days in the long term. Highest PoPs are currently indicated over the Davis Mountains and south of Midland/Odessa, with PoPs indicating scattered rather than isolated showers and storms Sunday and Monday. PoPs have increased over the past few runs of the NBM. At least a few tenths of an inch of rain are expected from these scattered to numerous showers and storms, which will help alleviate drought conditions some across the area. NBM runs as well as LREF TLE-NH Grand Ensemble and clusters show consistent rain totals of at least 1 to 2 inches across the area by the middle of next week, with highest totals above 2.5 inches over the Davis Mountains and Lower Trans Pecos into Stockton Plateau, and lowest totals closer to three quarters of an inch west and southwest of the Davis Mountains. We will continue to monitor how location and extent of PoPs and forecast rain totals evolve. With continued lower high temperatures, lows also continue to fall into the 60s for most, with 50s over higher elevations and northern Lea County, and 70s limited to the southeasternmost Permian Basin and Terrell County into the Big Bend. Decreasing cloud cover Tuesday into next Friday sets up a warming trend, with 90s and above returning for portions of the eastern Permian Basin by Wednesday onward and regions of 90s and above expanding from near the Rio Grande to up along the Pecos River into the Upper Trans Pecos with each day thereafter. However, despite this warming trend, highs will still be slightly below normal to just around average for early September. Lows remain slightly milder than average and still fall into the 60s for the most part, but continued humid easterly surface flow will keep dew point temperatures in the 50s and 60s both during the day and overnight. && .AVIATION... (00Z TAFS) Issued at 445 PM CDT Fri Aug 30 2024 Area radars show convection has been steadily developing over the past few hours as the front moves through and diurnal destabilization occurs. Hi-res models are not handling this well, but this activity should decrease w/loss of daytime heating. For now, convection is only affecting KMAF and KFST. Post-frontal northerly flow will continue through the end of the forecast period. Latest NBM develops MVFR stratus most terminals for a few hours Saturday morning, before skies scatter out during the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 88 69 86 / 60 70 40 60 Carlsbad 66 83 65 81 / 80 60 40 50 Dryden 72 90 72 87 / 50 70 50 80 Fort Stockton 68 84 68 82 / 70 80 60 80 Guadalupe Pass 61 76 62 72 / 50 50 40 60 Hobbs 65 83 63 82 / 70 60 30 50 Marfa 63 80 63 77 / 50 70 50 90 Midland Intl Airport 69 84 68 83 / 60 70 50 60 Odessa 70 84 69 83 / 70 80 50 60 Wink 69 85 68 85 / 70 70 50 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....94 AVIATION...44
Hazardous weather outlook, Aug 30, 2:00 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Fri Aug 30 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-311900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 PM CDT Fri Aug 30 2024 /100 PM MDT Fri Aug 30 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 30, 3:22 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CDT Fri Aug 30 2024
TXZ275-276-302100-
Chinati Mountains TX-Marfa Plateau TX-
322 PM CDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PRESIDIO COUNTY
THROUGH 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Marfa, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Presidio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3026 10430 3030 10421 3004 10398 2997 10421
TIME...MOT...LOC 2022Z 338DEG 20KT 3019 10421
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.